Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

History of heart problems and chemo. Diabetic patient. Sugar count increases rapidly. What to do?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
I have been hospitalized 5 times since May 2013, both for heart stints and for hysterectomy and chemo port. I am also Type 2 diabetic and on 500 mg glip/metformin. I went to the heart doctor yesterday at the direction of my oncologist, telling him I was having chest pains, shoulder pains, and breathlessness. He said my heart sounded good, but since my blood pressure was way out of control, it had to be the hpb that was causing my problems. He prescribed Ranex 500 mg for the hpb and Triamterene/HCTZ 37.5 mg/25 mg for water retention. He released me to have my chemo treatment today (taxol and carboplatin). My blood count at the chemo place was in the "low normal" range, they told me. I took my blood sugar count this afternoon about 2:00 when I got home, and it was 218. About 3:00 it was 235, Then I took another glyb/metformin about 5:00 because it had gone up to 286. I'm only supposed to take one of those 2 times a day and that was 3. I called all my doctors, got their answering service, was told that they don't take messages, then called my local emergency room and asked if I should come visit them. They said they can't tell me anything over the phone, that if I feel I need to go the emergency room, then go. If not, don't go. I've been keeping hydrated and have not eaten anything since noon , I'm afraid to. What should I do? Is 286 (or probably higher now) XXXXXXX for me?
Posted Sat, 26 Oct 2013 in Medicines and Side Effects
Answered by Dr. Pavan Kumar Gupta 2 hours later
Brief answer..These levels of 286 are high but no need to panic
Detailed answer...
Thanks for the query.
I know you must be stressed after knowing that your sugar levels are high but just calm down and don't panic.
Blood sugar levels of 286 are high levels and definitely put strain to your system,but frankly speaking they are not that XXXXXXX so as that it can put your life in danger.
The fact is that your diabetes is getting uncontrolled with present medications and hence you need revision of your dosage or change of medications.
Take plenty of water to keep yourself properly hydrated and do some exercises at home like a stationary bike etc.
In case you are not having any vomiting or pain abdomen or drowsiness,then there is nothing to worry.You may take half tablet of your anti diabetic medicine late in the evening and consult your doctor tomorrow or if you feel uncomfortable,then you may even go to ER.
Just keep yourself relaxed and don't panic.Everything shall be all right.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor